Hail, Winston
- When
- April 7, 2:41 PM CST to 2:43 PM CST
- Where
- Winston County, 8 mi N of Louisville
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.250, -89.050
10 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 7, 10:00 AM CST, 4 hours 41 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1050 AM CDT WED APR 7 2004 .DISCUSSION...THE FORECAST AREA HAS ENTERED THE WARM SECTOR. MOISTURE ADVECTION FROM THE SOUTHWEST...WITH THE PASSAGE OF THE WARM FRONT...HAS SHOWN REMARKABLE RH RECOVERIES OVER THE PAST COUPLE OF HOURS. WITH A LITTLE MORE HEATING...THE ATMOSPHERE WILL BE PRIMED FOR THUNDERSTORM DEVELOPMENT. DUE TO A LACK OF DECENT SHEAR ALOFT...EXPECT THE MAIN SEVERE CONCERN TO BE HAIL RELATED. MORNING SOUNDINGS UPSTREAM SEEM TO SUPPORT THE DEVELOPMENT OF LARGE HAIL WITH SOME OF THE STORMS THAT DEVELOP THIS AFTERNOON. THE CONVECTION SHOULD END OVERNIGHT AS THE SYSTEM MOVES OFF TO THE NORTHEAST. HAVE UPDATED THE ZONES AND GRIDS TO REFLECT SLIGHT CHANGES IN THE TIMING OF PRECIPITATION AND IN THE EXPECTED AFTERNOON TEMPERATURES. && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 18/HENRY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 144 PM CDT WED APR 07 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 081844- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 144 PM CDT WED APR 07 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF NORTHEASTERN LOUISIANA...EXTREME SOUTHEASTERN ARKANSAS AND WESTERN MISSISSIPPI...GENERALLY ALONG AND NORTH OF INTERSTATE 20 AND ALONG AND WEST OF INTERSTATE 55 THROUGH TONIGHT. ELSEWHERE... SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE. THE MAIN CONCERN WITH ISOLATED SEVERE STORMS WILL BE LARGE HAIL AND GUSTY WINDS TO 65 MPH. WITH THE STORMS THAT ARE NONSEVERE...THE POTENTIAL FOR SMALL HAIL AND WIND GUSTS TO 40 MPH EXISTS. LOW LEVEL MOISTURE HAS RETURNED TO THE REGION IN THE WAKE OF A DEPARTED THUNDERSTORM COMPLEX. ABUNDANT SURFACE MOISTURE AND SURFACE BASED INSTABILITY IS EXPECTED TO BE THE FINAL INGREDIENT THAT SHOULD CREATE SEVERE THUNDERSTORMS OVER THE NORTHWESTERN QUADRANT OF THE FORECAST AREA. AN AREA OF LOW PRESSURE OVER THE ARK-LA-TEX SHOULD HELP SERVE AS A FOCUSING MECHANISM FOR THE ACTIVITY THIS AFTERNOON AS THE ACTIVITY DEVELOPS. ATMOSPHERIC WIND PROFILES APPEAR TO BE BARELY HIGH ENOUGH TO SUPPORT LIMITED SUPER CELL DEVELOPMENT. GIVEN THE ANTICIPATED PRESENCE OF COLD...DRY AIR IN THE MIDDLE LEVELS...THE MAIN SEVERE RISK APPEARS TO BE FOR HAIL AND CONVECTIVE WIND GUSTS IN THUNDERSTORM DOWNDRAFTS. THE SEVERE POTENTIAL SHOULD DECREASE AFTER SUNSET AS THE LOW PRESSURE AREA MOVES OFF TO THE NORTHEAST AND AS DAILY HEATING IS LOST. ...NON PRECIPITATION... PATCHY DENSE FOG WILL BE POSSIBLE ACROSS THE REGION AFTER MIDNIGHT...MAINLY WEST OF INTERSTATE 55. LIGHT WINDS...PLENTY OF LOW LEVEL MOISTURE AND A STALLED WEAK BOUNDARY MAY LEAD TO THE DEVELOPMENT OF SOME DENSE FOG. VISIBILITIES WILL BE ONE QUARTER MILE OR LESS . AREAS OF LIGHT FOG MAY DEVELOP EAST OF INTERSTATE 55...AS THE SYSTEM EXITS THE REGION BY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... ...DAYS TWO AND THREE...THURSDAY AND FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ...DAYS FOUR THROUGH SEVEN...SATURDAY THROUGH TUESDAY... ANOTHER...STRONG SYSTEM IS EXPECTED TO APPROACH THE AREA FROM THE WEST FOR SATURDAY AND SATURDAY NIGHT. EARLY INDICATORS SHOW THAT THE ATMOSPHERIC CONDITIONS SHOULD BE FAVORABLE TO SUPPORT STRONG THUNDERSTORMS AS THE SYSTEM PASSES. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF HAZARDOUS WEATHER OPERATIONS MAY BE NEEDED FOR THIS EVENING...AND WILL HAVE TO MONITORED FOR THE WEEKEND. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Columbus AFB radar (KGWX), 98 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
10 hail. Local standard time, as filed.
Quarter sized hail covered the ground in a 2 mile wide swath.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392194, 5392195, 5392196, 5392197, 5392198, 5392199, 5392200, 5392201, 5392202, 5392203.